BC College of Pharmacists
1765 W 8th Ave #200, Vancouver, BC V6J 5C6
December 18, 2018
RE: Failure to Warn
1400 Dogwood St #400, Campbell River, BC V9W 3A6
Between January 2006 and February 2014 I was prescribed the maximum allowable dose of 80 mg of Lipitor (Atorvastatin). My prescription was changed in February 2014 to 20 mg of Crestor (Rosuvastatin).
During this time period, because of the Save-On-Foods Points program, I normally filled my prescriptions at the pharmacy at this location.
After first hearing about Lipitor and Brain Fog in 2016, I went to the Save-On-Foods Pharmacy to review my medication interactions and when I mentioned my research on Lipitor and Brain Fog was told “Oh, we hear about that all the time”.
No one ever mentioned this to me.
I was never properly warned regarding the known risks associated with taking the maximum allowable dose of a medication known to induce myopathy, memory loss, cognitive and emotional dysfunction.
All statin medications reduce cholesterol by inhibiting (HMG-CoA) while at the same time reducing the production of over 30,000 biomolecules such as vitamin K, coenzyme Q10, heme and all steroid hormones by up to 60%.
This effect is biochemically unavoidable
all the science I don’t understand
After years of significant daily pain, confusion, depression and memory loss, this Spring (2018) I was told that I am statin intolerant. My research indicates that I am by no means unique and because of my personal experiences with significant memory loss after taking Lipitor , my concern is :
That it may not be possible to reliably warn someone who’s memory has been compromised by taking a lipophilic statin.
1.) How specifically is the professional duty and ongoing legal obligation of the members of the College of Pharmacists being met in communicating warnings related to statin induced myopathy, memory loss, cognitive and emotional dysfunction?
2.) Given the number of warnings from Health Canada and the FDA prior and subsequent to January 2006, did the Save-On-Foods Pharmacy located 1400 Dogwood Street fulfill the ongoing tort obligation to provide ongoing information and warnings concerning the medications that I was filling?
3.) Does pharmaceutical data in the possession of your members indicate that extended statin use results in a cluster of additional medications not present in the general population?
Statins require repeated blood tests that fail to report in any way any change in mental state.
I await your considered reply.
- Pharmacies should review statin warnings every three months with direct patient interviews and queries specifically designed to detect adverse effects tailored to the pharmacology of the statin being prescribed.
- Any identified increase in any medication treating any new condition or state of muscle pain, confusion, irritation, depression should automatically delay the prescription subject to a second referral to a adverse effect specialist.
- High dosage customers should have immediate priority for evaluation.
January 2002 – Rhabdomyolysis and Myopathy
November 2004 – Crestor and Rhabdomyolysis
July 2005 – Existing medical conditions may increase risk of statin-related muscle problems
October 2005 – Statins and memory loss
October 2010 – Statins and interstitial lung disease.
February 2012 US FDA memory loss, confusion and reports of increased blood sugar.